But you have to have both elements in creation — the Apollonian and the Dionysian,
or spontaneity and restraint, emotion and discipline.
~ Peter De Vries, Reuben, Reuben
Which is why you haven’t heard a peep from me since May ~ when the first of seven kidney stone attacks ruined all my grand summer plans.Although, to be fair, it wasn’t entirely the kidney stone’s fault.
At the same time I was writhing around in pain, I decided to quit my anti-depressant meds cold turkey because my new batch was coated in red dye. While there are studies suggesting that synthetic dyes pose serious side effects, quitting any medication, but especially antidepressants ~ without telling either my naturopathic doctor or my therapist ~ tops the list of Things No Thinking Person Should Ever Do.
But that’s just the point: I wasn’t thinking clearly. I was in almost constant pain (when I wasn’t sleepy or zoned out from the pain medication) and when I’m in pain, I forget my own name, let alone remember smart and healthy protocols when it comes to medications.
Why else would anyone quit taking medicine that helps you cope and live normally?
Don’t Know Whatcha Ya Got
In my defense, I had lived without anti-depressant medication for the majority of my life. So I didn’t realize how much my meds helped my brain function as if it were healthy and well-balanced. Until five days after I stopped and it left my system completely.
I felt like I was on the set of a Sigourney Weaver film, with this dark mass of nastiness crawling out of my chest. All the progress I had made in the year since I took my first dose was washed overboard in a storm of anxiety, extreme fatigue, insomnia, loss of focus, loss of balance, mood swings, and of course, a threefold return of my depression.
But when my depression returned, it brought along a new friend: social anxiety bordering on phobia.
Plans eagerly made were then hastily cancelled, often at the last possible minute, in a haze of fear. Then I would stew in a muck of guilt and shame and hopelessness. What in the world was wrong with me?! I had been coached to stop, review my surroundings, review my feelings, and basically talk myself down from the ledge. But I was too bewildered by the onslaught caused by my brain’s return to a chemical imbalance; I couldn’t figure out why I was feeling so wretched. Conveniently, I blamed it on all the kidney pain and the subsequent pain medications.
But it wasn’t until I finally reached out to my therapist that we discovered the source of the maelstrom.
Nothing! No incidents of eviscerating criticism and verbal abuse. No disappointments. Apart from the kidney stones and their debilitating effect on my social life, everything’s fine!
Oh. Wait. I did stop taking my antidepressants suddenly.
His text telling me to call my primary doctor immediately didn’t need a face-palm emoji to get his disbelief across.
Never Get Involved in a Land War in Asia
I fell victim to one of the classic blunders ~ never stop taking your medication without consulting your doctor first! And never stop taking it all at once ~ your body needs to be weaned off of it to avoid the more debilitating effects of withdrawal.
My issue may have been the dye on the pills. But I have friends who stop taking their antidepressants (or antipsychotics) because they feel better. And that’s the other classic blunder: believing that the medication is a cure. That once you start taking them, they will “fix” whatever is missing or off in your neurological chemistry.
Taking medication for depression or an Axis II personality disorder is like putting oil in a car. You don’t pour in one quart and expect the engine to run smoothly for the next 100,000 miles without needing to add more oil or change it. Medication needs to be taken all the time (and sometimes changed) in order to keep the car of my body and my mind running smoothly. This, in addition to the gasoline that is therapy, helps me reach my destination ~ a whole and healthy life.
Since the particular medication I take no longer comes in an uncoated form, I decided that the pros of being depression-free outweighed the cons of red dye side effects. Even so, it was tough waiting for the meds to take effect ~ a pit of despair I’m not anxious to visit anytime soon.
Happily Ever After…for Now
It took me at least until the end of July to feel fully human again ~ no more aliens living in my chest. But the damage to both my system and my Muse had already been done. My meds had to be adjusted to a higher dose and switched to the brand name instead of the generic (surprise! They aren’t always the same) and my writing Muse had gone into hiding and refused to come out.
The thought of coming clean about my mistake was too terrifying, and my psyche had too much time crouched there in the dark. The old records were playing again: you aren’t a writer and no one wants to read what you write. No one cares what you have to say. But go ahead and write your pathetic scribblings. No one is listening.
It took me a total of five and half months, plus a healthy dose of a new outdoor obsession and one powerful and healing writers’ retreat to silence those voices. And only by continuing to take the medication, and stay in touch with my fellow writers who believe so strongly in me and my writing will I be able to silence them forever.
Only then, can I stay drunk on writing.
Oremus pro invicem,
Posts on La Belle are written with the following fonts: Georgia, Times New Roman, Vivaldi, Edwardian, and occasionally Baroque Script.